Tennessee, 2011

Hail and Damaging Winds in Tennessee, May 23, 2011

May 23, 2011 · NWS MEG · 4 events in 4 counties and zones

An upper level disturbance moved through the region and interacted with an old convective outflow boundary across Southern Missouri and Northern Arkansas. As a result a line of thunderstorms developed and moved across the northern half of the Mid South during the late afternoon and early evening hours of May 23rd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level disturbance moved through the region and interacted with an old convective outflow boundary across Southern Missouri and Northern Arkansas. As a result a line of thunderstorms developed and moved across the northern half of the Mid South during the late afternoon and early evening hours of May 23rd. Some storms were severe and produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at May 23, 2:51 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, May 23, 2:51 PM CST, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
351 PM CDT MON MAY 23 2011

.DISCUSSION...

A COMPLEX WEATHER PATTERN CONTINUES TO UNFOLD THIS AFTERNOON
ACROSS THE MID SOUTH WHICH WILL DICTATE WEATHER CONDITIONS THROUGH
THE OVERNIGHT PERIOD. A CONVECTIVE OUTFLOW BOUNDARY/WEAKENING COLD
POOL CONTINUES TO PUSH SOUTHEAST THIS AFTERNOON...ADVANCED BY A
BROKEN LINE OF THUNDERSTORMS...SOME WHICH HAVE BEEN SEVERE AT
TIMES. THIS CONVECTIVE LINE MAY CONTINUE SOUTHEASTWARD AND FEED ON
THE MODERATE TO STRONGLY UNSTABLE AIRMASS IN PLACE TO THE
SOUTHEAST OF THE OUTFLOW BOUNDARY WHERE SBCAPES ARE NOW APPROACHING
3500 J/KG. THIS BOUNDARY STRETCHES BACK TO THE NORTHWEST INTO
NORTHWEST ARKANSAS WHERE ADDITIONAL THUNDERSTORMS HAVE DEVELOPED
AND ARE QUICKLY INTENSIFYING. THESE STORMS MAY TEND TO MOVE BACK
ATOP THE CONVECTIVELY COOLED AIRMASS OVER NORTHERN ARKANSAS AND
MAY REMAIN ELEVATED. THESE STORMS MAY STILL POSE A SEVERE HAIL AND
POTENTIALLY DAMAGING WIND THREAT AS INCREASINGLY UNSTABLE AIRMASS
ELEVATED ABOVE THE DECAYING NEAR SURFACE COLD POOL IS ADVECTED
INTO THE STORMS BY A 30-40 KT SOUTHWESTERLY LOW LEVEL JET ACROSS
THE ARKLATEX INTO NORTHERN ARKANSAS. THESE STORMS SHOULD CONTINUE
TO WORK INTO NORTHERN PORTIONS OF THE MID SOUTH THIS EVENING.

ADDITIONAL THUNDERSTORM DEVELOPMENT IS EXPECTED OVERNIGHT AS
ANOTHER SUBTLE MID LEVEL SHORTWAVE OVER THE SOUTHERN PLAINS LIFTS
NORTHEAST AND ACROSS THE MID SOUTH. INSTABILITY AND INCREASING
DEEP LAYER SHEAR SHOULD CONTINUE TO SUPPORT THE POTENTIAL FOR
SEVERE THUNDERSTORMS WITH MAINLY A DAMAGING WIND AND LARGE HAIL
THREAT. CANNOT COMPLETELY RULE OUT AN ISOLATED TORNADO...ESPECIALLY
NEAR ANY BOUNDARY INTERACTIONS AND IN THE PRESENCE OF 0-1KM SRH
AROUND 150 M2/S2. TORNADOES SHOULD NOT BE THE PRIMARY THREAT AND
WILL NOT HIGHLIGHT THIS POTENTIAL IN THE LATEST HWO UPDATE.

SHOWERS AND THUNDERSTORMS MAY LINGER INTO TUESDAY MORNING ALONG
AND NORTH OF INTERSTATE 40...BUT SHOULD BE IN A WEAKENING TREND.
THERE MAY BE SOME ISOLATED REDEVELOPMENT LATER TUESDAY AFTERNOON
ALONG RESIDUAL CONVECTIVE OUTFLOW BOUNDARIES AND IN THE PRESENCE
OF CONTINUED 30-40 KTS OF DEEP LAYER SHEAR AND STRONG INSTABILITY
WITH SBCAPES IN EXCESS OF 3000 J/KG. CURRENT THINKING IS THAT
THUNDERSTORM COVERAGE SHOULD BE LOWER AS COMPARED TO TODAY...AS
MID LEVEL HEIGHTS RISE AND CAPPING STRENGTHENS OVER THE MID SOUTH
IN RESPONSE TO DEEPENING UPPER LEVEL LOW PRESSURE OVER THE WESTERN
STATES. TEMPERATURES SHOULD BE A FEW DEGREES WARMER WITH HIGHS IN
THE MID 80S TO AROUND 90 DEGREES WITH CONTINUED HUMID CONDITIONS.

THE POTENT UPPER LEVEL LOW PRESSURE SYSTEM TO THE WEST WILL MOVE
INTO THE MID SOUTH ON WEDNESDAY WITH STRONGER MID LEVEL HEIGHT
FALLS. THESE HEIGHT FALLS SHOULD HELP TO FURTHER DESTABILIZE THE
ATMOSPHERE AND ERODE ANY RESIDUAL MID LEVEL CAPPING BY WEDNESDAY
AFTERNOON ALONG AND WEST OF THE MISSISSIPPI RIVER. IMPRESSIVE
STABILITY PARAMETERS DEVELOP WITH SBCAPES BETWEEN 3000-4000
J/KG...LI/S TO -10C...AND MID LEVEL LAPSE RATES GREATER THAN 8
C/KM BY WEDNESDAY AFTERNOON AND EVENING. THIS STRONG INSTABILITY
WILL BE COMPLIMENTED BY INCREASING DEEP LAYER SHEAR ASSOCIATED
WITH A STRONG 80+ KT MID LEVEL JET STREAK EVOLVING ACROSS THE
OZARKS. AT THE SURFACE...LOW PRESSURE WILL DEEPEN ACROSS THE
SOUTHERN PLAINS WEDNESDAY MORNING BEFORE MOVING NORTHEAST INTO
CENTRAL MISSOURI BY WEDNESDAY EVENING. LOW LEVEL SOUTHERLY FLOW
WILL VEER WEST-SOUTHWESTERLY ALOFT AND RESULT IN 0-1KM SRH AROUND
200 M2/S2 BY WEDNESDAY AFTERNOON THROUGH WEDNESDAY NIGHT. AS MID
LEVEL TEMPERATURES COOLIN THE PRESENCE OF STRONG THERMODYNAMIC
INSTABILITY AND STRENGTHENING SHEAR...EXPECT THUNDERSTORMS TO
ERUPT ALONG AND WEST OF THE MISSISSIPPI RIVER BY WEDNESDAY
AFTERNOON. STORM MODE WILL LIKELY INITIALLY BE SUPERCELL
STRUCTURES WITH A THREAT FOR DAMAGING WINDS...LARGE HAIL...AND
TORNADOES. EVENTUALLY THE STRONG FORCING ALOFT WILL ALLOW STORMS
TO CONGEAL INTO A QUASI LINEAR CONVECTIVE SYSTEM (QLCS) WITH
EMBEDDED SUPERCELLS. THE PRIMARY SEVERE WEATHER THREATS WILL
TRANSITION TO MORE DAMAGING WINDS AND LARGE HAIL OVERNIGHT. THIS
THREAT COULD POSE A MORE SIGNIFICANT AND WIDESPREAD SEVERE WEATHER
OUTBREAK OVER THE MID SOUTH WEDNESDAY AFTERNOON AND NIGHT.

THE UPPER LOW WILL CONTINUE TO SLOWLY MOVE EAST INTO THE MID
MISSISSIPPI VALLEY ON THURSDAY WITH A SHEARED AND UNSTABLE AIRMASS
STILL IN PLACE MAINLY ALONG AND EAST OF THE MISSISSIPPI RIVER
AHEAD OF A WEAK COLD FRONT THURSDAY AFTERNOON. ADDITIONAL NUMEROUS
THUNDERSTORMS SHOULD DEVELOP AHEAD OF THE FRONT WITH A FEW SEVERE
STORMS POSSIBLE.

STORMS SHOULD END ON THURSDAY NIGHT FROM WEST TO EAST AS THE UPPER
LEVEL LOW PRESSURE LIFTS OUT TO THE NORTHEAST AND THE WEAK FRONTAL
BOUNDARY STALLS TO THE SOUTH. UPPER LEVEL RIDGING SHOULD SLOWLY BUILD
INTO THE WEEKEND...ALTHOUGH THE BOUNDARY SHOULD LIFT BACK TO THE
NORTH ON SATURDAY AS ANOTHER MID LEVEL SHORTWAVE MOVES EAST INTO
THE OHIO VALLEY. THIS WILL ALLOW FOR A RETURN OF WARM AND HUMID
CONDITIONS. AN ISOLATED SHOWER OR THUNDERSTORM CANNOT BE
COMPLETELY RULED OUT ON SATURDAY...BUT WITH BUILDING MID LEVEL
HEIGHTS HAVE KEPT POPS OUT OF THE FORECAST FOR NOW.

STRONG UPPER LEVEL HIGH PRESSURE WILL DEVELOP OVER THE MID SOUTH
FOR THE END OF THE WEEKEND AND INTO THE FIRST PART OF NEXT WEEK.
THIS SHOULD BRING A PERIOD OF DRY WEATHER AND POTENTIALLY THE
HOTTEST WEATHER EXPERIENCED SO FAR THIS YEAR.

JLH

&&

.AVIATION...

NORTHERN MCS CONTINUES TO MOVE SOUTHWARD INTO THE REGION. IMPACTS
WILL BE FELT AT JBR WITHIN THE NEXT FEW HOURS. WENT WITH MVFR
CIGS AT JBR ALONG WITH GUSTS UPWARDS OF 25KTS. ALSO AT JBR...BY
08Z LOW LEVEL MOISTURE WILL BRING CIGS DOWN TO IFR CONDITIONS.
ELSEWHERE CONFIDENCE IS RATHER LOW IN REGARDS TO TIMING OF FURTHER
CONVECTIVE DEVELOPMENT. WENT WITH PREVAILING CB GROUPS AT BOTH MEM
AND MKL FOR THE REST OF THE AFTERNOON AND EVENING. VISIBILITY MAY
BE REDUCED TO LESS THAT 5 MILES IN THE HEAVIER CONVECTION AND ALSO
LOWERING CIGS WILL YIELD MVFR CONDITONS. WENT WITH A 6 HOUR CB
GROUP FOR TUP THIS EVENING AS DAYTIME HEATING INCREASES
INSTABILITY IN NORTH MISSISSIPPI. ALSO...CIGS WILL LOWER TO MVFR
CONDITIONS IN THE HEAVIER STORMS AS CEILINGS LOWER.

CDG

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  71  88  72  87 /  50  20  10  50
MKL  67  87  70  88 /  50  20  10  40
JBR  68  85  70  85 /  70  20  20  60
TUP  67  90  70  89 /  30  10  10  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 23, 3:12 PM CST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
412 PM CDT MON MAY 23 2011

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-242315-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
412 PM CDT MON MAY 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS NORTH OF A
CLARKSDALE TO TUPELO MISSISSIPPI LINE. PRIMARY THREATS INCLUDE
LARGE HAIL...DAMAGING WINDS AND LOCALLY HEAVY RAINFALL.

MODERATE RIVER FLOODING WILL CONTINUE ALONG THE MISSISSIPPI
RIVER... AND ALONG THE ST FRANCIS RIVER SOUTH OF INTERSTATE 40.
BACKWATER FLOODING WILL ALSO OCCUR ALONG SOME TRIBUTARIES TO THE
MISSISSIPPI RIVER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE STORMS TUESDAY NORTH OF
INTERSTATE 40...BUT COVERAGE SHOULD BE LESS THAN ON MONDAY. SEVERE
WEATHER THREATS SHOULD REMAIN CONFINED TO DAMAGING WINDS AND LARGE
HAIL.

A MORE SIGNIFICANT SEVERE WEATHER OUTBREAK WILL BE POSSIBLE ON
WEDNESDAY AFTERNOON AND NIGHT. INCREASINGLY WIDESPREAD AND
POTENTIALLY SIGNIFICANT SEVERE WEATHER WILL BE POSSIBLE. ALL
SEVERE WEATHER THREATS WILL BE POSSIBLE INCLUDING DAMAGING
WINDS...LARGE HAIL...AND TORNADOES. THE GREATEST SEVERE WEATHER
THREAT SHOULD BE POTENTIALLY WIDESPREAD DAMAGING WINDS.

THERE WILL BE A CONTINUED THREAT FOR A FEW SEVERE THUNDERSTORMS
WITH DAMAGING WINDS...LARGE HAIL...AND ISOLATED TORNADOES ALONG
AND EAST OF THE MISSISSIPPI RIVER ON THURSDAY.

THE MISSISSIPPI RIVER WILL REMAIN ABOVE FLOOD STAGE THROUGH MOST
OF THIS WEEK...WHICH WILL CONTRIBUTE TO BACKWATER TRIBUTARY FLOODING.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...LAW ENFORCEMENT...AND EMERGENCY
MANAGEMENT OFFICIALS WILL BE NEEDED TONIGHT...ESPECIALLY ALONG AND
NORTH OF INTERSTATE 40. SPOTTER ACTIVATION WILL LIKELY BE NEEDED
WEDNESDAY AFTERNOON THROUGH THURSDAY.

JLH

In the hours before

Local storm report, May 23, 3:01 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
401 PM CDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     RECTOR                  36.26N 90.29W
05/23/2011                   CLAY               AR   PUBLIC

            A SHED WAS BLOWN DOWN.

&&

SJM
Local storm report, May 23, 3:48 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
448 PM CDT MON MAY 23 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0405 PM     TSTM WND DMG     MARKED TREE             35.53N 90.42W
05/23/2011                   POINSETT           AR   LAW ENFORCEMENT

            A TREE AND POSSIBLY A FEW POWER LINES ARE DOWN IN MARKED
            TREE AT THE INTERSECTION OF RAILROAD AND FRISCO STREET.

&&

SJM

The radar

The Memphis radar (KNQA), 13 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Tipton

When
May 23, 4:00 PM CST to 4:01 PM CST
Where
Tipton County, Atoka
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
35.430, -89.780

A trained spotter reported a 62 mph wind gust on his personal weather station.

Thunderstorm Wind, Weakley

When
May 23, 5:00 PM CST to 5:01 PM CST
Where
Weakley County, Dresden
Measured
57 kt (66 mph) measured gust
Reported by
Emergency Manager
Coordinates
36.300, -88.720

A wind gust of 66 mph was recorded at the Sheriff's Office in Dresden.

Hail, Madison

When
May 23, 5:15 PM CST to 5:20 PM CST
Where
Madison County, 4 mi N of Jackson
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
35.678, -88.830

Hail, Decatur

When
May 23, 6:35 PM CST to 6:40 PM CST
Where
Decatur County, 7 mi SW of Decaturville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.508, -88.218

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2011Every state in 2011This day in weather historyWarnings in Tennessee, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315382, 315383, 315385, 315386.